Modern medicine has come a long way. Thanks to medicine we can treat many different ailments and diseases but in some cases, medications can have side effects. One side effect we’re looking into today is tardive dyskinesia (TD), “a neurological syndrome marked by random and involuntary muscle movements that usually occur in the face, tongue, lips, or jaw,” explains Everyday Health.
Tardive dyskinesia affects over 500,000 Americans which is why it’s important to have an understanding of what it is and what causes it. We’ll also look into the signs and symptoms you should watch out for, and how this condition can be treated. Here’s what you need to know about tardive dyskinesia.
What Is Tardive Dyskinesia
First, we want to explain tardive dyskinesia is a rare side effect of certain medications such as antipsychotics that treat mental illnesses. Although it’s worth mentioning, this side effect doesn’t usually happen instantly. Many individuals can take medication for years before developing this disorder.
Even though it is rare, it still impacts 500,000 Americans and the Cleveland Clinic says an “estimated 1 in 4 people who take antipsychotic (neuroleptic) medications for many years develop this problem.”
Tardive dyskinesia can cause an individual to develop uncontrolled or involuntary movements such as thrusting, twitching, and grimacing. Facial tics such as rapid blinking, lip-smacking, and tongue thrusting is also common.